Digoxin is extracted from the foxglove plant (digitalis) and it helps the heart beat more strongly and with a more regular rhythm. It is commonly used in AF patients, and also in patients with heart failure. However, it can be problematic to use successfully as there is a narrow dose range at which it is effective and beyond which it can be dangerous. High levels of digoxin in the blood have been correlated with an increased death rate in patients.
Researchers led by Samy Claude Elayi, associate professor of medicine at the Gill Heart Institute, University of Kentucky, USA, analysed data from 4,060 AF patients who had enrolled in the landmark Atrial Fibrillation Follow-up Investigation of Rhythm Management (AFFIRM) trial in order to determine the relationship between digoxin and deaths in this group of patients.
They found that digoxin was associated with a 41% increase in deaths from any cause, after controlling for other medications and risk factors, and that an increase in deaths occurred regardless of gender or the presence or absence of underlying heart failure. Digoxin was also associated with a 35% increase in deaths from cardiovascular causes, and a 61% increase in deaths from arrhythmias (problems with the rate or rhythm of the heart beat).
Professor Elayi said: “These results mean that among AF patients taking digoxin compared to those not on digoxin in the AFFIRM trial, within five years one additional patient out of six will die from any cause, one additional patient out of eight will die from cardiovascular causes, and one additional patient out of 16 will die from arrhythmias.
“These findings call into question the widespread use of digoxin in patients with AF, particularly when used for controlling AF rate in a similar way as in the AFFIRM trial.”
Until now, there have been limited data on the use of digoxin in AF patients.
“Digoxin in AF patients has hardly been studied,” said Prof Elayi. “The main prospective randomised controlled trials available with digoxin were performed in patients with heart failure and sinus rhythm, excluding AF patients.”
As a result of these findings, the authors conclude in their paper:
“Our study underscores the importance of reassessing the role of digoxin in the contemporary management of AF in patients with or without HF.”
Prof Elayi said:
“These findings mean that physicians should try to control a patient’s heart rate by using alternatives as a first line, such as beta-blockers or calcium blockers; if digoxin is used, use a low dose with careful clinical follow-up, evaluate potential drug interactions when starting new medications, and monitor digoxin levels. Patients should be aware of potential toxicity and see their physicians immediately in specific clinical situations, for instance if they experience palpitations or syncope, as those may precede arrhythmic death.”
The researchers say that the mechanism by which digoxin increases deaths among patients is unclear. “Deaths from classic cardiovascular causes, whether due to arrhythmia or not, can partly but not entirely explain it. This suggests there must be some additional mechanism that remains to be identified,” said Prof Elayi.
He concluded: “There is a need for further studies of the drug’s use, particularly in systolic heart failure patients and AF – patients that would, in theory, benefit the most from digoxin.”